Skip to content
My WebMD Sign In, Sign Up

Pain Management Health Center

Font Size

Group Calls for Ibuprofen Warnings

Petition Sent to FDA Says Drugs Can Cause Dangerous Skin Reactions

WebMD Health News

Group Calls for Ibuprofen Warnings

Feb. 15, 2005 -- A group of doctors and families called on federal regulators Tuesday to warn the public that Advil and similar drugs can cause rare but potentially fatal skin reactions.

The group filed a petition with the FDA asking it to order on-label warnings on products containing ibuprofen, the drug found in popular brands including Advil and Motrin.

The drug can cause a rash and skin-blistering reaction known as Stevens Johnson Syndrome (SJS) in about five in 1 million users. Patients who continue to take the drug despite the rash can develop toxic epidermal necrolysis, or TEN, which resembles severe burn injuries all over the body and is fatal in up to one-third of cases.

"We're merely asking the FDA to look at this and tighten up the warnings," says Roger E. Salisbury, MD, chief of plastic surgery at Westchester Medical Center in Valhalla, N.Y., who signed the petition along with three other doctors and three families of children who were allegedly injured or who died after taking ibuprofen.

The petition calls for warnings on all ibuprofen products highlighting the risk of the disorders and urging consumers to stop the drug immediately if a rash appears. It also asks the FDA to launch an investigation to see if ibuprofen manufacturers withheld critical safety data about over-the-counter forms of the drug.

"All we're asking for is a few sentences on the box. We're not asking that the drug be 'withdrawn' from the market," says Michael Nicar, PhD, a toxicologist from Baylor University Medical Center in Dallas, who also signed the petition.

Nicar and the other doctors petitioning the FDA have all served as expert witnesses in ibuprofen lawsuits, a spokesperson representing the group says. The three families on the petition have all filed lawsuits against drug makers alleging wrongful death or negligence because the companies did not warn them about the risk of SJS or TEN.

The Makers of Motrin and Advil Respond

McNeil Consumer & Specialty Products, which makes several forms of adult and children's Motrin, issued a statement stressing that Stevens Johnson Syndrome is rare and has many potential causes besides ibuprofen.

"Children's Motrin when used as directed is safe and efficacious," says company spokeswoman Kathy Fallon.

"If my doctor and my husband and I had known about these risks of SJS and TEN we would have never given her Children's Advil," says Darlene Kiss, who sued Advil maker Wyeth Consumer Healthcare last month alleging that the drug caused the death of her 3-year-old daughter Heather in March 2003.

Wyeth spokesman Doug Petkus declined to comment on any litigation facing the company. But he did say that Advil and Children's Advil already refer to the potential for severe allergic reactions and that the labels are "sufficient."

"They're safe when taken as directed," he said.

Drug reactions cause about one-third of the estimated 5,000 hospitalizations required to treat SJS, TEN, and similar disorders each year in the U.S., according to a study published in January.

Several drugs, including seizure medications and antibiotics, as well as a variety of viruses, can cause the reactions.

But petitioners say that few U.S. doctors, and almost no consumers, know of the risk or that ibuprofen should be stopped immediately if a rash appears following its use. Advil labels carry a warning in Europe but not in the U.S.

Today on WebMD

pain in brain and nerves
Top causes and how to find relief.
knee exercise
8 exercises for less knee pain.
 
acupuncture needles in woman's back
How it helps arthritis, migraines, and dental pain.
chronic pain
Get personalized tips to reduce discomfort.
 
illustration of nerves in hand
Slideshow
lumbar spine
Slideshow
 
Woman opening window
Slideshow
Man holding handful of pills
Video
 
Woman shopping for vegetables
Slideshow
Sore feet with high heel shoes
Slideshow
 
acupuncture needles in woman's back
Slideshow
man with a migraine
Slideshow